Alert archive / Missouri / River Flood Warnings in 2012

River Flood Warning 53, NWS Kansas City, MO

August 26, 2012Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this river flood warning at Aug 26, 2012, 3:28 AM CDT for Atchison County, Holt County, Missouri. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2012, 3:28 AM CDT (08:28 UTC)
Expired
Aug 26, 2012, 12:59 PM CDT
In force
10 hr
Issued by
NWS Kansas City, MO
Flood severity
Moderate

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 147 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tarkio River near Fairfax (FFXM7). The gauge peaked at 20.31 ft at Aug 26, 2012, 6:00 AM CDT.

actionminormoderate510152008/2608/27
Action stage
12 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06813000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WGUS43 KEAX 260828
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
328 AM CDT SUN AUG 26 2012
  

...THE NATIONAL WEATHER SERVICE IN PLEASANT HILL MO HAS ISSUED A 
FLOOD WARNING FOR THE FOLLOWING RIVERS IN MISSOURI... 

  TARKIO RIVER AT FAIRFAX AFFECTING ATCHISON AND HOLT COUNTIES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

&&

MOC005-087-270828-
/O.NEW.KEAX.FL.W.0053.120826T0828Z-120827T1622Z/
/FFXM7.2.ER.120826T0709Z.120826T1200Z.120826T1622Z.NO/
328 AM CDT SUN AUG 26 2012

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL MO HAS ISSUED A 

* FLOOD WARNING FOR 
  THE TARKIO RIVER AT FAIRFAX.
* UNTIL MONDAY MORNING.
* AT  2:15 AM SUNDAY THE STAGE WAS 17.2 FEET. 
* FLOOD STAGE IS 17.0 FEET.
* MINOR FLOODING IS OCCURRING AND MODERATE FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 21.2 FEET BY THIS
  MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE LATE THIS MORNING.
* AT 17.0 FEET...LOW-LYING FARM FIELDS BEGIN TO FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

TARKIO RIVER
  FAIRFAX         17   17.2   SUN 02 AM   21.2 THIS MORNING

$$
3 follow-up statements
512 
WGUS83 KEAX 261150
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
650 AM CDT SUN AUG 26 2012
   

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
MISSOURI...
 
  TARKIO RIVER AT FAIRFAX AFFECTING ATCHISON AND HOLT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

&&

MOC005-087-271150-
/O.EXT.KEAX.FL.W.0053.000000T0000Z-120827T1956Z/
/FFXM7.2.ER.120826T0709Z.120826T1200Z.120826T1956Z.NO/
650 AM CDT SUN AUG 26 2012

THE FLOOD WARNING CONTINUES FOR
  THE TARKIO RIVER AT FAIRFAX.
* UNTIL MONDAY AFTERNOON.
* AT  6:15 AM SUNDAY THE STAGE WAS 20.5 FEET. 
* FLOOD STAGE IS 17.0 FEET.
* MODERATE FLOODING IS OCCURRING AND MODERATE FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 20.6 FEET BY THIS
  MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE THIS AFTERNOON.
* AT 19.0 FEET...FLOODING BEGINS IN THE VICINITY OF CORNING.
* AT 18.0 FEET...U.S. HIGHWAY 59 NORTH OF FAIRFAX BEGINS TO FLOOD.
* AT 17.0 FEET...LOW-LYING FARM FIELDS BEGIN TO FLOOD.


&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

TARKIO RIVER
  FAIRFAX         17   20.5   SUN 06 AM   20.6 THIS MORNING

$$
133 
WGUS83 KEAX 261610
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
1110 AM CDT SUN AUG 26 2012
   

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
MISSOURI...
 
  TARKIO RIVER AT FAIRFAX AFFECTING ATCHISON AND HOLT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

&&

MOC005-087-271610-
/O.EXT.KEAX.FL.W.0053.000000T0000Z-120827T1711Z/
/FFXM7.2.ER.120826T0709Z.120826T1115Z.120826T1711Z.NO/
1110 AM CDT SUN AUG 26 2012

THE FLOOD WARNING CONTINUES FOR
  THE TARKIO RIVER AT FAIRFAX.
* UNTIL MONDAY AFTERNOON.
* AT 10:15 AM SUNDAY THE STAGE WAS 18.0 FEET. 
* FLOOD STAGE IS 17.0 FEET.
* MINOR FLOODING IS OCCURRING.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  THIS AFTERNOON.
* AT 18.0 FEET...U.S. HIGHWAY 59 NORTH OF FAIRFAX BEGINS TO FLOOD.
* AT 17.0 FEET...LOW-LYING FARM FIELDS BEGIN TO FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

TARKIO RIVER
  FAIRFAX         17   18.0   SUN 10 AM   16.6 THIS AFTERNOON

$$
012 
WGUS83 KEAX 261759
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
1259 PM CDT SUN AUG 26 2012
   

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
MISSOURI...
 
  TARKIO RIVER AT FAIRFAX AFFECTING ATCHISON AND HOLT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

&&

MOC005-087-261829-
/O.CAN.KEAX.FL.W.0053.000000T0000Z-120827T1711Z/
/FFXM7.2.ER.120826T0709Z.120826T1115Z.120826T1639Z.NO/
1259 PM CDT SUN AUG 26 2012

THE FLOOD WARNING IS CANCELLED FOR
  THE TARKIO RIVER AT FAIRFAX.
* AT 12:15 PM SUNDAY THE STAGE WAS 16.4 FEET. 
* FLOOD STAGE IS 17.0 FEET.
* FELL BELOW FLOOD STAGE AT 11:39 AM SUNDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 7.8 FEET BY MONDAY 
  MORNING.


&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

TARKIO RIVER
  FAIRFAX         17   16.4   SUN 12 PM   CONTINUED FALL TO 7.8 FEET MONDAY

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Aug 25, 11:58 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 25, 11:58 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1158 PM CDT SAT AUG 25 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Tonight - Monday:

Water vapor imagery was showing the much anticipated upper wave
slowly rotating through Kansas, and another, stronger upper wave
tracking across the Northern Plains/southern Canada. At the surface,
an inverted trough was positioned from southern Kansas through
eastern Nebraska and has been the focus for renewed convection this
afternoon. Precipitable water values are extremely high, 2 to 2.3
inches, which is in the 99th percentile for this time of year.
Morning Soundings from the region showed the moist nature to the
atmosphere with nearly moist adiabatic profiles. Still, the lowest
several feet was dry enough, especially over far eastern Kansas and
western Missouri that when the rain got ahead of the low level jet
it quickly dissipated leaving much of west central Missouri and east
central Kansas with little to no rainfall as of this forecast
issuance.

As the evening and overnight progress, the showers and storms across
the eastern half of Kansas are expected to increase in coverage as
the low level jet strengthens and noses right in the forecast area.
The upper system will provide deeper ascent, aiding in the
precipitation becoming widespread overnight across eastern Kansas
and western Missouri, as it slowly tracks eastward. With
precipitable water values as high as they are, pockets of heavy rain
are likely and any training of storms could result in a localized
flood hazard. But with exceptional to extreme drought gripping the
area, widespread flooding should not be an issue. Also, given the
nearly moist adiabatic atmosphere, soundings only show a skinny,
tall CAPE profile with values in the 1000 to 1500 J/Kg range. Shear
looks marginal but could be enhanced locally on the northeastern
quadrant of the upper low. But the low itself is rather weak so
don't see much of cold core risk of severe storms as the system
moves overhead Sunday. Given the parameters mentioned, the threat of
severe weather looks rather low and we should just see some much
needed rainfall. Rainfall totals still look like widespread 1 to 2
inches from 18Z today through Monday morning. While this is welcomed
and very much needed it is likely to have little impact on the
ongoing drought given much of western Missouri and eastern Kansas is
more than a foot below normal on precipitation since April.

With cloud cover and precipitation expected for most of forecast
area for most of the day tomorrow, lowered temperatures a few
degrees across the board. This gives the area highs from around 80
degrees to the middle 80s in the northwestern zones, where
precipitation and cloud cover should diminish through the day.
Temperatures may also be a little cooler Monday as precipitation and
cloud cover may linger in our southern and eastern zones. But
overall temperatures look to rebound to near normal levels in the
upper 80s by Monday afternoon.

CDB

Tuesday - Saturday:

Well, the models agree with the ridge axis extending through the CWA
through the extended period which should lead to warm and dry
conditions. The feature to watch will be Isaac and where he goes
towards the latter extended. Old ECMWF and new GFS bring him
close/almost into the CWA, or at least close enough to have the
CONSALL throw some thirty something pops in the eastern half of the
CWA on day 7. Models have been all over the place with this, as the
new ECMWF now has Isaac curving to the east well clear of the CWA,
like the old GFS did. Models continue to wobble back and forth
across some sort of tipping point in regards to trajectory. Sigh.
For now have removed mentionable pops from the forecast. There is
far too much uncertainty with the track of Isaac to throw in 30 pops
given the ongoing drought, note our inability to squeeze out more
than a few hundredths this afternoon over much of the CWA...will go
with "when in drought, keep it out" for now.

Bailey

&&

.AVIATION...

For the 06Z TAFs, confidence continues to wane as model forecasts
have failed to yield any actual precipitation across the Kansas City
terminals, although some success at STJ. 00Z solutions sound on
spreading IFR conditions across Kansas City overnight and just
cannot see this occuring in the absence of substantial precipitation
like STJ has seen over recent hours.

Thus a more optimistic forecast is offered. Low level jet having a
tough time penetrating through widespread thunderstorms in Oklahoma
and thus a series of mid level eddies/vorticity maxima seem to be
responsible for the few areas of rainfall in the local area (most
notably along and north of STJ).

Winds rather chaotic around the weak attendant surface low and
should be generally light east-southeast at KC terminals and nearly
calm at STJ...ultimately trending light north tomorrow.

VFR conditions are expected after 18Z everywhere, and perhaps prior
to that depending on how the slow moving trough behaves over the
next 12 hours.

Bookbinder

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Aug 25, 6:04 PM CDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
604 PM CDT SAT AUG 25 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
604 PM CDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA FROM THE WEST
THIS EVENING...AND SHOULD BECOME MORE NUMEROUS WITH TIME.
THUNDERSTORMS WILL GENERALLY BE CONFINED TO AREAS ALONG AND SOUTH OF
A KANSAS CITY TO RICHMOND LINE. TROPICAL DOWNPOURS WILL BE THE
PRIMARY HAZARD...LOCALLY PRODUCING RAINFALL AMOUNTS UP TO AN INCH
PER HOUR. PERSONS SHOULD BE ALERT FOR SLICK ROADWAYS DUE TO BOTH
HEAVY RAINFALL AND THE BUILD UP OF OILS ON PAVEMENT. NO SEVERE
WEATHER IS PRESENTLY ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE SUNDAY INTO SUNDAY ACROSS
AREAS MAINLY EAST OF INTERSTATE 35. NO SEVERE THUNDERSTORMS ARE
EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

BOOKBINDER

Nearby

River Flood Warnings in Missouri, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.